Yes, there are. There are some serious drug-food interactions, and I‘m finding that many patients haven‘t been told about them by either their doctor or their pharmacist. In some cases, these interactions may be fatal. Mostly, they are not. However, they should be taken seriously. One way this can happen, is that certain foods may minimize or maximize the drug‘s efficacy.
Sleep aids slow your heart rate and breathing. When taken with even one glass of wine, the effects can be so dangerous that you might even stop breathing entirely. This is usually common knowledge, but I find many people think they can push the envelope, so to speak, and try and get away with it. This is a dangerous game, and don‘t take it lightly. SSRI anti depressants for example, Paxil, Zoloft, or Prozac, react with the caffeine in your coffee. This may cause tremors, panic attacks, and insomnia. I see this quite often with my patients who are on these medications. They think 1 cup of coffee won‘t react like this, but remember what 1 cup really is, 8 ounces. Not even a grande Starbucks the smallest, contains 12 ounces not 8 ounces. Their largest, trenta, contains a whopping 31 ounces. That‘s almost 4 cups!
But the foods I‘m supposed to avoid with my medications are good for me.
Yes, the foods are good for you, but caution must be taken with some medications. Grapefruit, especially its juice, contains many compounds that can affect a lot of medications. Alone, it can help lower cholesterol, burn fat, and reduce the risk for cancer. With certain medications, it can cause a severe drop in blood pressure, or a severe rise in heart rate. It can spike levels of many drugs. Here‘s a very short list of drugs that interact with grapefruit. Anticoagulants, or blood thinners. Grapefrut may cause excess blood thinning. It may not be seen superficially, but can happen internally. Nosebleeds may ocur as a result. Antidepressants like Zoloft, may become elevated. Effects may include anxiety, dizziness, nausea, and diarrhea. Blood pressure medications like Norvasc, may cause a rapid pulse, low blood pressure, or fainting. Erectile dysfunction drugs, like Viagra, may cause headache, flushing, and GI problems. Statins, like Lipitor, may cause muscle aches, headaches, liver or kidney damage, leg cramps, or neuropathy.
What about over the counter medication?
Acetaminophen, or Tylenol, is a common over the counter pain reliever. It can also be found in many prescription medications. Lortab and others contain as much as 500 mg, cough and cold producs contain acetaminophen as well. Be careful not to exceed 4000 mg per day, or liver damage may occur. Foods that affect acetaminophen include alcohol that will damage the liver if combined with the drug. Citrus fruits and vitamin C can increase the effects of the drug and it‘s toxicity. Don‘t take more than 500 mg of vitamin C daily with acetaminophen. Oatmeal and high fiber cereal. These foods may slow down the absorbtion of the drug. A side note with oatmeal and high fiber cereal, is to avoid it with Digoxin. It effects how the body eliminates it, and cause more problems. Studies say no more than 3-5 cups should be eaten while on Digoxin, but it‘s best not to eat those foods when taking that medication. Echinacea, an herb used to boost your immune system may inflame the liver in some people.
Well, this was a very short list of food/drug interations. If you‘d like to find out more about any medications you are taking and their interactions with food, please call my office for a complementary consultation.
For any questions regarding my articles, please email me at DrLeisa@CaringPainRelief.com
Leisa-Marie Grgula, D.C.
21043 N Cave Creek Rd. #A9
Phoenix, AZ 85024